Alert archive / Iowa / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 152, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 9, 2015, 8:00 PM CDT for Hancock County, Wright County, Iowa. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2015, 8:00 PM CDT (01:00 UTC)
- Expired
- Aug 9, 2015, 8:33 PM CDT
- In force
- 33 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hancock County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 122 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.0 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 128 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 996 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
030
WUUS53 KDMX 100100
SVRDMX
IAC081-197-100145-
/O.NEW.KDMX.SV.W.0152.150810T0100Z-150810T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
800 PM CDT SUN AUG 9 2015
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN HANCOCK COUNTY IN NORTH CENTRAL IOWA...
CENTRAL WRIGHT COUNTY IN NORTH CENTRAL IOWA...
* UNTIL 845 PM CDT
* AT 800 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES
SOUTHWEST OF BRITT...OR 17 MILES NORTHWEST OF CLARION...MOVING
SOUTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
CLARION...BELMOND...ELM LAKE...KANAWHA...DOWS...CORWITH...ROWAN...
GALT...CLARION MUNICIPAL AIRPORT AND BELMOND MUNICIPAL AIRPORT.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 152 AND 154.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4288 9350 4256 9350 4256 9353 4288 9397
4300 9397 4302 9396
TIME...MOT...LOC 0100Z 304DEG 29KT 4294 9393
HAIL...1.00IN
WIND...60MPH
$$
COGIL3 follow-up statements
632 WWUS53 KDMX 100113 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 813 PM CDT SUN AUG 9 2015 IAC081-197-100145- /O.CON.KDMX.SV.W.0152.000000T0000Z-150810T0145Z/ HANCOCK IA-WRIGHT IA- 813 PM CDT SUN AUG 9 2015 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR SOUTH CENTRAL HANCOCK AND NORTHEASTERN WRIGHT COUNTIES... AT 813 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES WEST OF BELMOND...OR 12 MILES NORTHWEST OF CLARION...MOVING SOUTHEAST AT 25 MPH. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. LOCATIONS IMPACTED INCLUDE... CLARION...BELMOND...ELM LAKE...KANAWHA...DOWS...ROWAN...GALT AND BELMOND MUNICIPAL AIRPORT. THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 153 AND 154. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4288 9350 4256 9350 4290 9393 4297 9387 TIME...MOT...LOC 0113Z 302DEG 23KT 4290 9384 HAIL...<.75IN WIND...60MPH $$ COGIL
536 WWUS53 KDMX 100124 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 824 PM CDT SUN AUG 9 2015 IAC081-197-100145- /O.CON.KDMX.SV.W.0152.000000T0000Z-150810T0145Z/ HANCOCK IA-WRIGHT IA- 824 PM CDT SUN AUG 9 2015 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR SOUTH CENTRAL HANCOCK AND NORTHEASTERN WRIGHT COUNTIES... AT 823 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES WEST OF BELMOND...OR 9 MILES NORTH OF CLARION...MOVING SOUTHEAST AT 25 MPH. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. LOCATIONS IMPACTED INCLUDE... BELMOND...ELM LAKE...DOWS...ROWAN...GALT AND BELMOND MUNICIPAL AIRPORT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4288 9350 4260 9350 4284 9383 4292 9377 TIME...MOT...LOC 0123Z 302DEG 23KT 4286 9376 HAIL...<.75IN WIND...60MPH $$ COGIL
492
WWUS53 KDMX 100133
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
833 PM CDT SUN AUG 9 2015
IAC081-197-100143-
/O.CAN.KDMX.SV.W.0152.000000T0000Z-150810T0145Z/
HANCOCK IA-WRIGHT IA-
833 PM CDT SUN AUG 9 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL HANCOCK AND
NORTHEASTERN WRIGHT COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER GUSTY WINDS AND
HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4288 9350 4260 9350 4284 9383 4292 9377
TIME...MOT...LOC 0132Z 304DEG 29KT 4281 9367
$$
COGILWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 6:55 PM CDT, 1 hour 5 minutes earlier.
Area forecast discussion, Aug 9, 6:55 PM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 655 PM CDT SUN AUG 9 2015 ...UPDATED AVIATION DISCUSSION... .SHORT TERM /TONIGHT/... ISSUED AT 316 PM CDT SUN AUG 9 2015 IOWA IS CURRENTLY STUCK IN A WEAK LOW LEVEL FLOW REGIME WITH A BROAD LOW PRESSURE TROUGH APPROACHING FROM THE NORTHWEST. THIS IS RESULTING IN SOME MODEST MOISTURE POOLING ACROSS THE FORECAST AREA WITH LIGHT AND VARIABLE WINDS. MEANWHILE A MID LEVEL THERMAL TROUGH IS MOVING EASTWARD ACROSS SOUTH DAKOTA...WITH FORCING ALONG ITS LEADING FLANK KICKING OFF THUNDERSTORMS OVER EASTERN SOUTH DAKOTA AND NEIGHBORING STATES ESPECIALLY ALONG THE TROUGH AXIS/EFFECTIVE COOL FRONTAL BOUNDARY THAT CURRENTLY STRETCHES FROM AROUND THE TWIN CITIES DOWN TO SIOUX FALLS. IT IS EXPECTED THAT AS THE MID LEVEL WAVE CONTINUES EASTWARD SO TOO WILL THE AREA OF STORM DEVELOPMENT PROPAGATE INTO NORTHERN AND WESTERN IOWA...HOWEVER INSTABILITY WILL BE SIGNIFICANTLY LOWER WITH SOUTHEASTWARD EXTENT PARTICULARLY AFTER SUNSET THIS EVENING...AND IT APPEARS LIKELY THAT THE STORMS WILL GRADUALLY DIMINISH IN COVERAGE/INTENSITY. BEFORE THIS OCCURS...THERE WILL BE SOME POTENTIAL FOR SEVERE WEATHER MAINLY IN OUR NORTHWESTERN AND WESTERN COUNTIES THROUGH THE EVENING HOURS. OVERNIGHT...LINGERING SHOWERS/STORMS SHOULD MAINTAIN SCATTERED COVERAGE AND FOG AND LOW CLOUDS ARE EXPECTED TO DEVELOP ONCE AGAIN...NOT CLEARING OUT UNTIL A COOL HIGH PRESSURE AREA BUILDING ACROSS THE DAKOTAS EXERTS ITS INFLUENCE ON CENTRAL IOWA TOMORROW AS DISCUSSED IN THE LONG TERM SECTION BELOW. .LONG TERM /MONDAY THROUGH SUNDAY/... ISSUED AT 316 PM CDT SUN AUG 9 2015 CAA TO CONTINUE MONDAY BEHIND THE COLD FRONT TO MOVE THROUGH THE CWA TONIGHT. COULD STILL HAVE SOME LINGERING POST-FRONTAL STORMS AS A WEAK VORT MAX DROPS THROUGH THE STATE ALOFT. OTHERWISE SHOULD STILL SEE SOME CLOUDINESS AS WELL KEEPING TEMPS ONLY IN THE 70S TO AROUND 80. MAINLY CLEAR AND DRY CONDITIONS ARE EXPECTED MONDAY NIGHT THROUGH WEDNESDAY AS HIGH PRESSURE BUILDS INTO THE STATE. UPPER RIDGING ALSO BUILDING INTO THE WESTERN/CENTRAL US THROUGH THE WEEK...WITH THERMAL RIDGE BUILDING ACROSS THE CENTRAL US BY THE END OF THE WEEK. THEREFORE EXPECT A WARM-UP THROUGH THE WEEK AND MAY HAVE TEMPS TOO COOL TOWARD THE END OF THE WEEK. HAVE A WEAK FRONTAL BOUNDARY MOVE THROUGH THE ARE THURSDAY NIGHT INTO FRIDAY. MIGHT HAVE AN ISOLATED STORM WITH THIS BOUNDARY BUT OTHERWISE MOISTURE IS QUITE LIMITED SO EXPECT A GREATER CHANCE OF A DRY FRONTAL PASSAGE. UPPER RIDGE TO BREAK DOWN TOWARD THE WEEKEND INTO EARLY NEXT WEEK AS AN UPPER WAVE SLIDES ACROSS THE CANADIAN ROCKIES AND INTO THE PRAIRIE PROVINCES. A TRAILING FRONT WILL DROP THROUGH THE CWA AND THIS WILL BE THE NEXT CHANCES FOR PRECIPITATION. MOISTURE ALSO LOOKING LIMITED...BUT HAVE STUCK WITH THE GUIDANCE POPS FOR SUNDAY AT THIS TIME. OVERALL TEMPS EXPECTED TO BE A BIT COOLER INITIALLY BEFORE WARMING UP INTO THE END OF THE WEEK AND THE WEEKEND. && .AVIATION...10/00Z ISSUED AT 655 PM CDT SUN AUG 9 2015 CONVECTION MOVING INTO NORTH CENTRAL IOWA WILL MAKE ITS TO MCW/FOD B/T 01-03Z THIS EVENING...SLIGHTLY LATER AT FOD THAN MCW BUT HAVE MENTION OF MVFR/IFR VIS AND CIGS. ONCE THE STORMS MOVE THROUGH THIS EVENING...EXPECTING FOG TO DEVELOP OVERNIGHT. WENT WITH IFR VIS AND CIGS OVERNIGHT FOR ALL TAF SITES. FOG/STRATUS SHOULD LIFT TOWARDS SUNRISE INTO MID-MORNING AS THE CAA DEVELOPS AROUND MIDDAY. INCREASED WINDS IN THE AFTERNOON MONDAY. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...LEE LONG TERM...BEERENDS AVIATION...PODRAZIK
Hazardous weather outlook, Aug 9, 3:22 PM CDT, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 322 PM CDT SUN AUG 9 2015 IAZ007-017-025>028-036>039-047>050-059>062-071>075-081>086- 092>097-101100- WORTH-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN- GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA-DALLAS-POLK-JASPER- POWESHIEK-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE- LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 322 PM CDT SUN AUG 9 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW THUNDERSTORMS ARE POSSIBLE TODAY BUT SEVERE WEATHER IS UNLIKELY. HIGHER THUNDERSTORM CHANCES WILL THEN SPREAD INTO THE AREA FROM THE NORTHWEST TONIGHT...WITH A MARGINAL THREAT OF SEVERE WEATHER IN THE FORM OF HAIL AND STRONG WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS ARE POSSIBLE MONDAY...PRIMARILY IN THE MORNING. THE THREAT FOR SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED AT THIS TIME. IAZ004>006-015-016-023-024-033>035-044>046-057-058-070-101100- EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT-SAC- CALHOUN-WEBSTER-CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-CASS- 322 PM CDT SUN AUG 9 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE FORECAST AT TIMES FROM LATE THIS AFTERNOON THROUGH TONIGHT. THERE IS A CHANCE FOR SEVERE WEATHER BEFORE MIDNIGHT...WITH LARGE HAIL AND STRONG WINDS THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS ARE POSSIBLE MONDAY...PRIMARILY IN THE MORNING. THE THREAT FOR SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED AT THIS TIME. LEE
In the hours before
Local storm report, Aug 9, 6:42 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
642 PM CDT SUN AUG 9 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM TSTM WND GST 2 S ESTHERVILLE 43.37N 94.84W
08/09/2015 E60 MPH EMMET IA EMERGENCY MNGR
WINDS ESTIMATED OVER 60 MPH WITH PEA SIZE
HAIL. NO DAMAGE NOTED.
&&
NWS DES MOINES IA
IRIS SYSTEMSpecial weather statement, Aug 9, 6:48 PM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
648 PM CDT SUN AUG 9 2015
IAZ005-015-100030-
PALO ALTO IA-KOSSUTH IA-
648 PM CDT SUN AUG 9 2015
...STRONG THUNDERSTORMS HEADING INTO PALO ALTO AND PORTIONS OF
KOSSUTH COUNTIES...
AT 647 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES SOUTHEAST OF HIGH LAKE...OR 9 MILES NORTH OF EMMETSBURG...
MOVING SOUTHEAST AT 40 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
ALGONA...EMMETSBURG...FIVE ISLAND LAKE...LOST ISLAND LAKE...
GRAETTINGER...WEST BEND...RUTHVEN...WHITTEMORE...FENTON...CYLINDER...
CURLEW...RODMAN...STINSON PRAIRIE STATE PARK...ALGONA MUNICIPAL
AIRPORT...AA CALL STATE PARK...KEARNEY STATE PARK...LOST ISLAND LAKE
STATE PARK AND EMMETSBURG MUNICIPAL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4325 9441 4296 9417 4296 9477 4317 9492
4325 9492
TIME...MOT...LOC 2347Z 315DEG 33KT 4326 9466
COGILThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 7:18 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 42 min |
| Aug 9, 8:53 PM CDT | Special Weather Statement | DMX | Pocahontas | 52 min |
| Aug 9, 9:01 PM CDT | Severe Thunderstorm Warning | DMX | Pocahontas | 44 min |
| Aug 9, 9:33 PM CDT | Special Weather Statement | DMX | Humboldt | 57 min |
| Aug 9, 10:02 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Webster, Wright | 43 min |
| Aug 9, 10:40 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 50 min |
| Aug 9, 11:00 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Crawford | 30 min |
| Aug 9, 11:35 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll, Guthrie | 40 min |
| Aug 10, 12:00 AM CDT | Severe Thunderstorm Warning | DMX | Marshall, Poweshiek, Tama | 45 min |
| Aug 10, 12:14 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Dallas, Guthrie, Madison | 46 min |
| Aug 10, 12:59 AM CDT | Severe Thunderstorm Warning | DMX | Clarke, Madison, Union, Warren | 46 min |
| Aug 10, 1:47 AM CDT | Special Weather Statement | DMX | Lucas | 43 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.